Winter Weather, Scott
- When
- December 5, 7:00 AM CST to 11:00 AM CST
- Where
- Scott forecast zone
- Reported by
- Department of Highways
As colder air entered parts of western and northern Arkansas during the morning of the 5th, rain changed over to sleet and snow, especially at the higher elevations. Some freezing fog and patchy light freezing rain also occurred.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
As colder air entered parts of western and northern Arkansas during the morning of the 5th, rain changed over to sleet and snow, especially at the higher elevations. Some freezing fog and patchy light freezing rain also occurred. Sleet and snow accumulations were generally in the 1/2 to 1 inch range, but some of the higher elevations recorded 2 to 3 inches. The wintry precipitation caused some hazardous driving conditions. All precipitation began diminishing from the west during the morning of the 5th, and all significant precipitation had exited the eastern edge of the state by early afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Dec 5, 5:55 AM CST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 555 AM CST MON DEC 5 2011 .AVIATION... RAIN CONTINUES ACROSS THE AREA. THE FRONT REMAINS NEAR THE SOUTHEAST CORNER OF ARKANSAS...AND WILL NOT MOVE EAST UNTIL THIS AFTERNOON. THE RAIN WILL TAPER OFF FROM WEST TO EAST THIS AFTERNOON AND EVENING. SNOW MAY MIX WITH RAIN IN THE NORTH THIS MORNING. MVFR AND IFR CONDITIONS ARE EXPECTED THROUGH MUCH OF THE PERIOD. ONCE THE RAIN ENDS...CEILINGS WILL BE SLOW TO LIFT AND OVERCAST CONDITIONS WILL CONTINUE THROUGH THE END OF THE PERIOD. && .PREV DISCUSSION... /ISSUED 540 AM CST MON DEC 5 2011/ SHORT TERM...TODAY THROUGH THURSDAY NIGHT A STORM SYSTEM IN NORTHERN LOUISIANA WILL TRACK ALONG A STALLED FRONT JUST SOUTHEAST OF ARKANSAS TODAY. THIS WILL RESULT IN ONE MORE ROUND OF RAIN...ESPECIALLY IN THE SOUTHEAST HALF OF THE STATE. THERE COULD BE AN ADDITIONAL ONE TO TWO INCHES OF RAIN IN THE SOUTH/EAST...WITH A FLASH FLOOD WATCH CONTINUING IN THIS AREA. IN THE FAR NORTHWEST...TEMPERATURES HAVE COOLED ENOUGH ALOFT TO SUPPORT WINTRY PRECIPITATION. WHILE THERE IS NOT MUCH MOISTURE LEFT IN THE NORTHWEST...THERE IS MORE COMING FROM THE SOUTHWEST. KEPT CHANCES FOR RAIN OR LIGHT SNOW THIS MORNING FROM MOUNTAIN HOME WESTWARD THROUGH HARRISON AND JASPER. WOULD NOT BE SUPRISED TO HAVE SOME MINOR ACCUMULATION IN HIGHER ELEVATION SPOTS. LITTLE/NO ACCUMULATION EXPECTED ELSEWHERE. THE SYSTEM WILL TRACK TO THE EAST THIS AFTERNOON/TONIGHT...AND SIGNIFICANT PRECIPITATION WILL FOLLOW. THERE COULD BE SOME LEFTOVER LIGHT RAIN IN THE SOUTHEAST...AND A SNOW FLURRY OR TWO IN THE NORTHERN TWO ROWS OF COUNTIES. DRY WEATHER IS IN THE FORECAST ON TUESDAY...ALTHOUGH CLOUDS WILL REMAIN. LATE IN THE DAY AND TUESDAY NIGHT...A SIGNIFICANT SYSTEM ALOFT WILL APPROACH FROM THE SOUTHERN PLAINS. THE SYSTEM WILL AFFECT ARKANSAS ON WEDNESDAY...AND WILL MANAGE TO DREDGE SOME MOISTURE FROM THE GULF COAST. HOWEVER...MUCH OF THIS MOISTURE WILL BUILD INTO THE SOUTHEAST UNITED STATES AND AWAY FROM THE REGION. THERE IS NOT MUCH EXPECTED HERE EXCEPT MAYBE A SPRINKLE OR FLURRY. THE PERIOD WILL END WITH DECREASING CLOUDS WEDNESDAY NIGHT/THURSDAY. BELOW NORMAL TEMPERATURES ARE IN THE FORECAST THROUGH THE PERIOD. LONG TERM...FRIDAY THROUGH SUNDAY AN UPPER TROUGH WILL BE OVER THE CENTRAL U.S. FRIDAY WITH AN UPPER RIDGE OVER THE WEST COAST. THE RIDGE WILL MOVE THROUGH THE ROCKIES SATURDAY...AND THE MIDWEST SATURDAY NIGHT. THE RIDGE WILL REACH THE EAST COAST SUNDAY. NORTHWEST FLOW ALOFT OVER ARKANSAS SATURDAY WILL BECOME ZONAL ON SUNDAY. NO LARGE CHANGES IN THE EXTENDED FORECAST. WITH DRY AIR IN PLACE...NO PRECIPITATION IS EXPECTED THROUGH THE PERIOD. A COLD FRONT WILL MOVE THROUGH ARKANSAS FRIDAY...THOUGH LITTLE MOISTURE WILL BE ASSOCIATED WITH THE FRONT. MODELS INDICATE MOISTURE RETURNING TO SOUTH ARKANSAS LATE SUNDAY. NEAR NORMAL TEMPERATURES ARE EXPECTED THROUGH THE PERIOD. && .PRELIMINARY POINT TEMPS/POPS... BATESVILLE AR 40 33 42 30 / 90 10 10 10 CAMDEN AR 46 37 44 34 / 100 20 10 10 HARRISON AR 38 27 37 21 / 40 10 10 10 HOT SPRINGS AR 44 34 43 31 / 90 10 10 10 LITTLE ROCK AR 43 35 43 32 / 100 20 10 10 MONTICELLO AR 47 37 43 34 / 100 30 20 10 MOUNT IDA AR 43 33 42 30 / 80 10 10 10 MOUNTAIN HOME AR 38 29 39 22 / 50 10 10 10 NEWPORT AR 42 34 42 31 / 100 10 10 10 PINE BLUFF AR 45 36 42 34 / 100 20 10 10 RUSSELLVILLE AR 42 32 42 29 / 70 10 10 10 SEARCY AR 42 34 42 31 / 100 20 10 10 STUTTGART AR 44 36 42 33 / 100 20 10 10 && .LZK WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR ARKANSAS-BRADLEY- CALHOUN-CLARK-CLEVELAND-DALLAS-DESHA-DREW-GRANT-HOT SPRING- JACKSON-JEFFERSON-LINCOLN-LONOKE-MONROE-OUACHITA-PRAIRIE-PULASKI- SALINE-WHITE-WOODRUFF. && AVIATION...51
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LITTLE ROCK AR 500 AM CST MON DEC 5 2011 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-061100- ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND- CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING- INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE- MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE- PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE- WOODRUFF-YELL- 500 AM CST MON DEC 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...TODAY AND TONIGHT A FRONTAL BOUNDARY WILL REMAIN NEARLY STATIONARY NEAR THE SOUTHEAST CORNER OF ARKANSAS THIS MORNING BEFORE MOVING TO THE EAST THIS AFTERNOON. SEVERAL UPPER LEVEL IMPULSES WILL CONTINUE TO MOVE THROUGH THE REGION AND INTERACT WITH THE FRONT TO PRODUCE PERIODS OF RAIN ACROSS MUCH OF ARKANSAS. THE RAIN WILL BE HEAVY AT TIMES IN THE EAST...CENTRAL AND SOUTH SECTIONS TODAY. SUBSEQUENTLY A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THESE AREAS...WITH AN ADDITIONAL 1 TO 2 INCHES OF RAINFALL THROUGH THIS AFTERNOON. THE RAIN WILL TAPER OFF FROM WEST TO EAST LATE THIS AFTERNOON AND EVENING. GIVEN THIS MUCH RAIN WITH SATURATED SOIL CONDITIONS...SOME RIVER FLOODING COULD MATERIALIZE AS WELL...ESPECIALLY IN THE BLACK...LOWER WHITE AND OUACHITA BASINS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER COLD FRONT WILL MOVE ACROSS THE AREA LATE IN THE WEEK. HOWEVER...MOISTURE WILL BE LIMITED AND NO PRECIPITATION IS EXPECTED WITH THIS SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. && VISIT NWS LITTLE ROCK ON THE WEB. GO TO WEATHER.GOV AND CLICK ON CENTRAL ARKANSAS. 51
The national radar mosaic for the moment the first event began.
10 winter weather. Local standard time, as filed.
Most of the wintry weather was confined to the northern part of Polk County.
The area around Hill Top received 2.5 inches of accumulation, which included snow on top of sleet.
Sleet and snow measured 2.5 inches 5 miles south of Jasper, and 2 inches at Deer and Swain.
Most of the wintry weather was confined to the northern part of the county.
Most of the wintry weather was confined to the northern part of the county.
Snow and sleet measured 2 inches at Marshall.
Snow and sleet measured 2 inches at Flippin.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, December 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 350521, 350522, 350523, 350529, 350530, 350524, 350525, 350526, 350528, 350531.